South Dakota, 2004

Hail in South Dakota, September 4, 2004

September 4, 2004 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 4, 3:05 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Sep 4, 3:05 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
405 PM CDT SAT SEP 4 2004

.DISCUSSION...
HAD SOME COMPUTER PROBLEMS WITH THE GRIDS TODAY. JUST SENT THE ZFP
TEXT AND THE CCF IS OUT. WELL FINISH THIS DISC UP AND THEN FINISH
THE GRIDDED DATABASE.

IN THE SHORT TERM...SFC PLOTS SHOW THE SFC FRONT THRU CNTRL SD
MAKING VERY SLOW PROGRESS EWD HAVING TROUBLE FIGHTING THE SW FLOW
ALOFT. SLOWED DOWN THE PCPN TIMING REALLY ON ALL MODELS FOR TNGT...
BUT CONTINUED TO GO LIKELY IN THE WRN CWA AFTER MIDNIGHT. COMPLEX OF
STRONG TS ALREADY EXISTS NEAR THE BNDRY ON THE EDGE OF THE CAP...IN
SE ND AND WL LIKELY CONT TO DVLP SWD OVERNIGHT AS THE COLDER AIR
ALOFT OOZES IN ACRS THE WEST. BOTH ETA/GFS THEN ADVECT IN A STRONG
MID LVL WAVE INTO THE ERN CWA TOWARD MIDDAY SUNDAY AS THE SFC FRONT
SLOGS EWD. SO SUNDAY MRNG...ONLY SLIGHT CHC OR CHC POPS ARE
WARRANTED THRU THE FA IN THE MRNG...BEING REPLACED BY LIKELY POPS IN
THE EAST THRU THE AFTN WITH THE MID LVL WAVE PASSAGE. IN ADDN FOR
UPPER SUPPORT...JET CORE OF 70 TO 80 KTS EXISTS SW OF THE FSD FA
THRU CNTRL NEB. DISTURBANCE THEN EXITS THE ERN CWA SUNDAY NIGHT...
REPLACED BY PACIFIC HIGH PRES ON MONDAY WHICH SHOULD GIVE A VERY
PLEASANT LABOR DAY.

FOR TEMPS...MIXED AND MATCHED THE THREE GUIDANCES AND USED ETA H85
TEMPS FOR THE HIGHS AND LOWS. WITH THE PACIFIC HIGH...TEMPS WL NOT
BE THAT CHILLY MONDAY AND TUESDAY...WITH WELL MIXED AIR ON MONDAY.
THE CHILLIEST TIMEFRAME WILL BE TUESDAY MRNG WHERE THE WINDS SLACKEN
OFF.

IN THE EXTENDED WED THRU SATURDAY...QUITE A DIVERGENCE IN SOLNS. ALL
MODELS STILL DISPLAY A STRONG UPPER TROF IN THE WRN U.S. DURING THE
MIDDLE OF THE WEEK...AND VARY SIGNIFICANTLY IN HOW THEY LIFT IT OUT.
THE ECMWF IS BY FAR THE MOST PROGRESSIVE...ABOUT 24 HRS FASTER THAN
THE 00Z GFS. THE CANADIAN SPECTRAL DIGS IT DOWN THE WEST COAST ALL
WEEK AND REALLY NEVER BRINGS IT THRU AT ALL. THE 00Z GFS SWINGS AN
UPPER TROF THRU ON THURSDAY INTO S CNTRL CANADA AND THE FAR NRN
STATES...AND THEN REPLACES IT WITH ANOTHER DIGGING WRN U.S. TROF
LATE IN THE WEEK AS THURSDAYS TROF MOVES NE DEEPER INTO CANADA.
WENT WITH A BLEND OF THE 06Z/12Z GFS. THESE RUNS HAVE A MUCH WEAKER
UPPER LOBE MOVG THRU S CNTRL CANADA ON THURSDAY...THEN DIGGING THE
STRONGER TROF BEHIND IT INTO THE WRN U.S.. THESE TWO SOLNS SEEM THE
MOST REASONABLE FOR THIS TIME OF YEAR. THEREFORE...CONTINUED TO GO
WELL ABOVE MEX GUIDANCE ON THURSDAY AND FRIDAY AS A STRONG SFC
INVERTED TROF DEVELOPS NORTH OF THE FSD FA. THEREFORE THE FA IS
CAUGHT SOUTH OF THE BNDRY IN THE WARM SRLY FLOW. BEING SOUTH OF THE
BNDRY...PCPN WL LIKELY BE LIMITED UNTIL LATER IN THE DAY ON
FRIDAY...AND COULD BE EVEN SLOWER YET SEEING THE 12Z SOLN TRENDING
MORE TOWARD THE CANADIAN SPECTRAL. FRIDAY NIGHT AND SATURDAY...THE
06Z RUN BRINGS THE SFC INVERTED TROF THROUGH AND WAS FOLLOWED FOR
NOW. VERY STRONG TEMP GRADIENT EXISTS IN THESE TWO PERIODS FM NW TO
SE ACRS THE CWA...AND WENT ANYWHERE FROM BLO GUIDANCE AT HURON SD TO
ABOVE GUIDANCE DEEP INTO NW IA. SHOWERS ALSO LOOK LIKE A DEFINITE
POSSIBILITY ON SAT AND SAT NIGHT.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF
Hazardous weather outlook, Sep 4, 10:13 AM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1113 AM CDT SAT SEP 04 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1113 AM CDT SAT SEP 04 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COLD FRONT FOLLOWED BY A STRONG UPPER LEVEL TROUGH OF LOW
PRESSURE WILL MOVE EASTWARD INTO EASTERN SOUTH DAKOTA LATER THIS
AFTERNOON AND EVENING. SOUTHERLY WINDS AHEAD OF THE FRONT WILL
CONTINUE TO BRING IN WARM AND RATHER MOIST AND UNSTABLE AIR.
SCATTERED THUNDERSTORMS WILL DEVELOP NEAR THIS FRONT LATE THIS
AFTERNOON AND EVENING. A FEW STORMS MAY CONTAIN LARGE HAIL AND
WIND GUSTS UP TO 60 MPH NEAR AND WEST OF THE JAMES VALLEY.
OTHERWISE...THUNDERSTORMS SHOULD PROGRESS EAST OVER THE AREA
LATER TONIGHT WITH LOCALLY HEAVY RAINS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE INTO SUNDAY MORNING...WITH THE BEST
CHANCE BEING EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH
DAKOTA. BY SUNDAY AFTERNOON THE BEST CHANCE FOR THUNDERSTORMS
WILL SHIFT TO  EAST OF A LINE FROM VERMILLION SOUTH DAKOTA TO
MARSHALL MINNESOTA. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. THE CHANCE OF
THUNDERSTORMS...ALONG WITH ANYTHING SEVERE...WILL DECREASE FROM
WEST TO EAST DURING SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT WEST OF A LINE
FROM
HURON TO YANKTON SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 4, 6:50 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 PM CDT SAT SEP 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             7 ESE MOUNT VERNON      43.67N 98.13W
09/04/2004  1.00 INCH        DAVISON            SD   PUBLIC

0740 PM     HAIL             5 N MITCHELL            43.81N 98.03W
09/04/2004  0.75 INCH        DAVISON            SD   TRAINED SPOTTER

&&

TRM

The radar

The Sioux Falls radar (KFSD), 98 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Miner

When
September 4, 7:08 PM CST
Where
Miner County, 1 mi W of Fedora
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.017, -97.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424383.